My 65 pound boxer mix is on Prednisone from June until December. She takes at least 10mg every other day, and I up it to 20mg for a few doses if she's whining and itching throughout the night. I have tried fatty acids, antihistimines, and ResiPROX, but nothing gives relief except the prednisone. I know that long term use of this drug can cause nasty side effects in humans and, though the only thing I've noticed in the dog is an increased appitite, I wonder if this treatment will cause her harm in the long run.
Long term use of steroids in humans is much more severe then in dogs. Some side effects include polyuria, polydipsia (uninating and drinking more frequently), panting, lethargy, weakness, bilateral symmetrical alopecia (hairloss) and weight gain. Delayed wound healing, diabetes and liver changes can take place with chronic use of steroids as well. Sometimes you have to weight the side effects of steroids with your pets quality of life when not taking the steroids. Always ues the lowest effective dose and wean your pet off the steroids when the allergy season is over. Good luck, vetcare